medications

Updated: 9/5/2019

Some prescription medications can be stopped or started at will. Others require a lengthier process of slowly introducing or gradually tapering off of a medication in order to help your body adjust to changes in dosing. While abruptly stopping some of these medications can cause irritating or annoying symptoms of withdrawal, others can have more severe effects. Abruptly discontinuing the following medications can have serious consequences.

11. Antidepressants

Antidepressants

Antidepressant medications like SSRIs relieve depression by increasing levels of serotonin in the brain. These medications prevent the neurotransmitter serotonin from being reabsorbed by brain cells. This leaves more serotonin available to enhance communication between brain cells and improve mood. Some patients remain on antidepressant medications indefinitely in order to prevent a relapse of depression. In other cases, a patient may wish to try going off medications. After six to 12 months of success, your doctor may recommend weaning off antidepressants. Tapering your dose down over time allows your body to get used to functioning without the aid of the medication.

10. Anxiety and Sleeping Medications

Anxiety Medications

Benzodiazepines are medications that are commonly used to treat anxiety and improve sleep. These medications work by enhancing the effects of a neurotransmitter in the brain called GABA. Over time, your body can become dependent on benzodiazepines. To avoid painful and difficult withdrawal symptoms, your doctor may recommend weaning off of benzodiazepines by reducing the dose gradually over time. The abrupt discontinuation of anxiety and sleeping pills can result in withdrawal symptoms such as sleep issues, agitation, sweating, tremors, heart palpitations, and nausea.

9. Blood Pressure Medications

Blood Pressure Medications

Good blood pressure control is important for preventing strain on your heart and blood vessels. There are several types of medications available for treating high blood pressure. Alpha blockers work by relaxing blood vessels and specific heart muscles. Vasodilators lower blood pressure by keeping blood vessels open to improve blood flow. Suddenly stopping your blood pressure medications can result in not only in a racing heart, but it can also increase the risk of stroke.

8. Blood Thinners

Blood Thinning

Blood thinners, also known as anticoagulants, are medications that decrease the risk of stroke by preventing blood clots from forming. Stroke can occur when blood clots from other parts of the body travel to the brain, depriving a portion of the brain of oxygen. Blood thinners are carefully titrated and monitored to achieve the optimal levels that will prevent clots while not causing excessive bleeding. You should never abruptly stop taking your blood thinners, as this greatly increases your chance of suffering a stroke.

7. Glaucoma Eye Drops

Eye Drops

When it comes to vision, careful attention to your doctor’s orders is important to maintain optimal eye health. Glaucoma is a condition in which fluid builds up in your eye, creating pressure that damages the optic nerve. The American Academy of Ophthalmology lists glaucoma as a major cause of blindness for adults over the age of 60. Eye drops for glaucoma may prevent damage to the optic nerve by decreasing fluid production or increasing fluid drainage from the eye. It is important not to suddenly stop using glaucoma eye drops, as doing so can cause an increase in eye pressure, leading to blindness.

6. Long-Term Opioid Pain Medications

Pain Medication

Some medical conditions require long-term treatment with prescription opioid pain medications. As the body becomes adjusted to these medications, sudden discontinuation can result in withdrawal symptoms. Withdrawal symptoms can include irritability, restlessness, increased pain, nausea and vomiting, rapid heart rate, and confusion. The Mayo Clinic recommends working with your doctor to gradually taper off the use of opioid analgesics. Your physician will work up a schedule to gradually decrease your dose of these pain medications over time. Your doctor may need to monitor your blood pressure and pulse during this time.

5. Seizure Medications

Seizure Medications

Sudden withdrawal from seizure medications may cause dizziness, irritability, agitation, and confusion. After a seizure-free period of one or two years, your physician may work up a plan for weaning off of your seizure medications. Withdrawal schedules may vary. Some studies recommending tapering anticonvulsant doses over a period of three months. Others recommend weaning periods that range from four weeks to one year.

4. Corticosteroids

Corticosteroids

Corticosteroids like prednisone are used to treat inflammatory conditions like rheumatoid arthritis, asthma, and allergies. Steroids work by reducing inflammation and blunting effects of the immune system. They may be used in autoimmune disorders, or to treat acute cases of inflammation caused by exposure to allergens. Discontinuation of steroids requires a slow tapering of the medication in order to allow your adrenal glands time to adjust. Symptoms of withdrawal from corticosteroids can include weakness, fatigue, body aches, joint pain, and nausea.

3. Thyroid Medications

thyroid

An underactive thyroid gland is a cause of hypothyroidism, or decreased production of thyroid hormones in the body. Levothyroxine, under brand names such as Levoxyl or Synthroid, is a treatment for hypothyroid conditions like Hashimoto’s thyroiditis or Graves’ disease. Thyroid problems can also be caused by an overactive thyroid gland in cases of hyperthyroidism. Following surgery for an overactive thyroid gland, medications like levothyroxine may be prescribed. Sudden discontinuation of thyroid medications for either of these conditions can cause blood pressure problems, muscle weakness, menstrual irregularities, and hair loss.

2. Medications for Nerve Pain

Nerve Pain

Gabapentin is a seizure medication that is sometimes used to treat nerve pain in conditions such as shingles, diabetes, and multiple sclerosis. This medication interferes with pain signals, resulting in pain relief. As the brain becomes adjusted to the presence of gabapentin and its effects, sudden withdrawal of the medication can cause withdrawal symptoms. Symptoms include nausea, anxiety, sweating, and difficulty sleeping, and can include seizures. Gradually reducing the dose of gabapentin over time will help your body adjust and decrease the risk of alarming side effects.

1. Work with Your Doctor

See A Doctor

If you have been taking medications over a long period of time, your body may have become dependent on those medications. It can be beneficial to give your body a chance to maintain healthy function without chemical intervention. However, you should never stop taking long-term medications without consulting your physician. Together, you and your doctor can come up with a plan that will gently ease your body off medications and allow it to take over normal functions without causing withdrawal symptoms or a dangerous shock to your system.

Loading...

Comments

Social Sharing